NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 30, 1:35 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 30, 1:35 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
235 PM EDT Fri May 30 2025
.SYNOPSIS...
A strong cold front moves across the area this evening into tonight,
bringing widespread thunderstorms across the area. A secondary cold
front crosses the area on Saturday, bringing additional scattered
showers and storms. High pressure builds into the area early next
week, allowing for dry weather to return. A warmup is expected by
the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EDT Friday...
Key Messages:
- Widespread storms are expected late this afternoon into this
evening. Severe storms are possible with damaging winds, isolated
large hail, and a few tornadoes possible.
Still expecting active weather later this afternoon through this
evening as a strong cold front begins to approach from the west.
Latest analysis has low pressure over western West Virginia, with
the cold front extending south into southwest Virginia. A warm front
extends from the low into far northern portions of Virginia or
southern Maryland. Locally, there also appears to be a boundary near
or just north of the Wakefield NWS office, with the latest KAKQ ob
showing SW wind direction and KRIC showing a SSE wind direction.
Will have to watch closely over the next couple of hours to see if
this trend continues, but this boundary could enhance the local
tornadic threat. Otherwise, a majority of the low clouds from this
morning have dissipated with at least partly to mostly sunny skies
now over the region. Temperatures have risen into the mid-upper 70s
to around 80 with dewpoints generally in the low or mid 60s (upper
60s across our SE locations).
Given the moist airmass in place (dew points in the mid-upper 60s),
at least partial clearing, and mid-level lapse rates of 6-6.5C,
expect MLCAPE to continue to increase to around 1000-1500 J/kg over
much of the area through the afternoon. Meanwhile, 0-6 km shear
increases to 45 to 60 knots ahead of the approaching system. This
will allow for a parameter space that is favorable for all hazards
of severe. SPC has maintained a SLIGHT (level 2/5) risk for severe
weather across all of the forecast area with damaging winds the
primary threat. However, forecast soundings still show SHIP values
>1 indicating a conditionally favorable setup for large hail if more
discrete storm modes (supercells) are realized. Additionally, winds
back ahead of the surface low this evening, allowing for favorable
SRH to develop and therefore allowing for the potential of
tornadoes. The best chance for a tornado will likely be near the
triple point of the surface low along the remnant warm front. SPC
has expanded the 5% chance for a tornado, with all but northeast NC
and southeast VA now in this area (2% tornado for these areas).
Storm mode remains a bit uncertain with a mixture of supercells and
bowing line segments possible. Given the favorable shear, would not
be surprised if the CAMs showing a more linear solution (such as the
HRRR) end up being partially incorrect (The 17z run of the WoFS is
already hinting at this) In any case, still expect storms to
eventually consolidate into a line as the move E of I-95 during the
evening. Prepare for the potential for an active late afternoon and
evening in terms of severe weather. The best guess for timing at
this point is storms entering our western counties around 3 PM and
exiting off the coast around 10-11 PM.
We also cannot forget about the potential for heavy rainfall as
well, with WPC highlighting the far northern portions of the area in
a Slight Day 1 ERO and much of the remainder of the area in a
Marginal. The severe threat (and rain chances) quickly diminish
tonight as the front moves offshore. Will note that showers (and
potentially some embedded thunderstorms) will continue to be
possible tonight across N portions of the area as precip pivots
around the surface low. If the low tracks more south, precip chances
increase and vice versa. Clouds clear late tonight (except across N
portions of the FA) with overnight lows in the mid-upper 50s
expected (locally around 60F along the coast).
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Friday...
Key Messages:
- Scattered showers and thunderstorms are likely Saturday afternoon,
posing the risk for hail and strong winds.
- Dry weather returns Saturday night into Sunday.
For Saturday, the shortwaves phase into an anomalously strong trough
across the Eastern CONUS. At the surface, low pressure deepens as it
tracks NE into New England. Meanwhile, a secondary cold front
(associated with additional shortwave energy from the parent trough)
moves across the area during the afternoon. This will allow for very
cool temps aloft for late May, which therefore will allow for very
steep lapse rates. Mid-level lapse rates of 6.5-7.5 C are expected
with the steepest lapse rates across the SW half of the area. Even
though dew points remain generally in the mid-upper 50s Sat
afternoon, the cool temps aloft will allow for MLCAPE to increase to
around 1000 J/kg across much of the area (500-1000 J/kg across the
NE half of the area). 0-6km WNW shear increases during the
afternoon, ranging from ~30 knots north to 40 to 50 knots further
south. Given the steep lapse rates, high LCLs, and low freezing
levels, a favorable setup for at least small hail is expected to
develop. Scattered showers and storms develop during the afternoon
(potentially as early as around noon), moving SE with time. Given
the favorable hail setup, any stronger shower/storms is likely to
have at least small hail. However, if a storm is able to become
strong enough, large hail is possible (potentially larger than
quarters) given SHIP values >1. Additionally, the lapse rates only
steepen towards the surface which will allow for strong winds to mix
to the surface. One caveat is that if a storm is composed mostly of
hail and/or elevated, a strong cold pool may not develop. As such,
SPC has the entire area under a MARGINAL (level 1/5) risk for hail
and wind Saturday.
Convection quickly tapers off by Saturday evening with the loss of
diurnal instability with dry weather returning Saturday night into
Sunday as high pressure builds in. Highs range from the mid 70s N to
the upper 70s S Sat and Sun. Lows cool to the upper 40s NW to the
low-mid 50s SE (upper 50s along the coast) Sat night and around 50F
NW to the upper 50s SE (around 60F along the coast) Sun night. One
final shortwave pivots through the mid-Atlantic and SE by late
Sunday night into early Monday, which would lead to isolated to
scattered showers mainly Sunday night and early Monday, but this
would be much less impactful than previous systems.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 230 PM EDT Friday...
Key Messages:
- Generally dry weather is expected through much of next week.
- A warmup is expected by the middle of the week.
Aloft, an upper level trough lingers over the East Coast on Monday
before sliding offshore Tuesday with a ridge moving into the East
Coast from mid to late week. However, models differ with respect to
the exact evolution of this pattern change. The GFS/GEFS is still
more progressive with the trough exiting the coast whereas the
EURO/EPS builds the ridge into E Canada but that allows for a piece
of the trough over the East Coast to become a cutoff low lingering
near or over eastern portions of the area or just offshore into the
middle of next week. If the GFS/GEFS is correct, a quick warmup is
expected by Tue with highs well into the 80s by Tue and approaching
90F by Wed/Thu. However, if the EURO/EPS is correct, lingering cloud
cover would keep temps cooler with EPS highs only in the upper 70s
on Tue for Richmond and climbing into the mid to upper 80s by
Wed/Thu. For now, kept NBM temps in the forecast given how far out
it is. Otherwise, high pressure keeps mostly dry conditions through
most of the week. Shower/storm chances increase next Friday.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...
A few light showers are passing through NE NC at this time, ECG
could see -RA intermittently for the next hour or so. The main
story will be the line of RA/TSRA expected to move west to east
across the area this afternoon and evening as a cold front
approaches. Confidence has increased in the timing of storms,
which generally looks to impact RIC between 21-00Z and
PHF/ORF/ECG/SBY between 23-03Z. Strong erratic winds will be
possible with these storms, and can't rule out hail as well. VIS
reductions are expected as the +RA moves through each terminal,
though it should be a fairly quick passage/impact time. Rain
chances wind down from west to east later this evening, though
SBY may get wrap around moisture overnight, resulting in
lingering SHRA through ~11Z. Winds will become westerly behind
the frontal passage and increase to 10-15kt with gusts up to
20-25kt, highest closer to the coast. CIGs generally improve
tonight, with some clearing possibly occurring in the SW.
Another round of scattered TSRA is expected Saturday afternoon.
Hail and strong winds will be possible once again.
Outlook: Mainly dry conditions expected Sunday through
Wednesday. Though can't rule out a few coastal showers on
Sunday.
&&
.MARINE...
As of 215 PM EDT Friday...
- Gale Warnings are now in effect for the Chesapeake Bay and coastal
waters.
- Small Craft Advisories remain in effect for the rivers and
Currituck Sound.
- Strong to severe thunderstorms are possible this afternoon and
evening, and again Saturday afternoon.
Afternoon weather analysis shows a low pressure system developing
along the Appalachian mountains. A warm front associated with this
low has moved through the area allowing winds to be backed out of
the south around 10 kt with gusts upwards of 15 kt. Seas this
afternoon are between 1 to 2 ft in the bay and 2 to 3 ft across the
ocean. As this low pressure tracks across VA this afternoon it will
be accompanied by thunderstorms which will pose the risk of strong
wind gusts, hail, and potential waterspouts. As for winds, the
pressure gradient will tighten through this afternoon and evening
allowing winds to increase out of the SSW between 15 to 20 kt
sustained and gusts between 25 to 30 kt. Then by late tonight and
early tomorrow morning winds will shift out of the W as a cold front
pushes through the area. Wind gust probabilities of >= 34kt continue
to increase for the ocean and Ches. Bay, and 950mb wind in the NAM
and RAP have increased to 35-45kt. With the higher probabilities and
better model agreement the SCA for the bay and Ocean have been
upgraded to Gale warnings from midnight to 7 AM. SCA will remain in
effect for the Currituck sound and the rivers. Seas build to 4-6ft
late tonight, with waves in the Ches. Bay building to 3-4ft.
Winds Saturday will remain out of the WSW between 15 to 20 kt with
gusts upwards of 25kt. These elevated winds should remain through
midday and by the evening lower just below SCA criteria. Will note
that SCA will most likely be needed for the bay starting around
early morning Saturday once the Gale warning is dropped. By early
Sunday morning latest model guidance continues to show a surge of
cooler and drier air across the bay which could lead to another
round of SCA. However, confidence in this second surge is low at
this time. Seas/waves subside to 3-4ft/2-3ft Saturday. High pressure
builds into the region late this weekend and into early next week,
before settling offshore by midweek. This will bring benign marine
conditions to the area.
&&
.TIDES/COASTAL FLOODING...
As of 215 PM EDT Friday...
A modestly strong westerly wind is expected to develop tonight. This
could potentially bring nuisance to minor coastal flooding to the
Bay-side of the Eastern Shore during high tide tonight.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Gale Warning from midnight tonight to 7 AM EDT Saturday for
ANZ630>632-634-650-652-654-656-658.
Small Craft Advisory from 8 PM this evening to 10 AM EDT
Saturday for ANZ633.
Small Craft Advisory from 10 PM this evening to 7 AM EDT
Saturday for ANZ635>638.
&&
SYNOPSIS...AJB/RMM
NEAR TERM...AJB/RMM
SHORT TERM...AJB/RMM
LONG TERM...AJB/RMM
AVIATION...JKP/RMM
MARINE...AJZ/HET
TIDES/COASTAL FLOODING...Special weather statement, May 30, 4:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
512 PM EDT Fri May 30 2025
VAZ048-062-509-510-302145-
Goochland VA-Fluvanna VA-Western Louisa VA-Eastern Louisa VA-
512 PM EDT Fri May 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOUISA...NORTHWESTERN
GOOCHLAND AND NORTHEASTERN FLUVANNA COUNTIES THROUGH 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ferncliff, or 8 miles northeast of Palmyra, moving northeast at 25
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Ferncliff around 515 PM EDT.
Other locations impacted by this storm include Bybee, Yanceyville,
Byrd Mill, Tabscott, Trevilians, Zion Crossroads, Carysbrook,
Wilmington, and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight EDT for central
Virginia.
&&
LAT...LON 3779 7826 3789 7832 3808 7809 3791 7789
TIME...MOT...LOC 2112Z 233DEG 16KT 3793 7813
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EI